A forum specifically for patients only to use (e.g. newly diagnosed, recovering from surgery, having chemotherapy or patients in follow up).

Moderator: volmod

T_pc_slogger
Posts: 1
Joined: Thu Aug 06, 2020 5:23 pm

Does anything neutralise the taste you get as a side effect of chemo?

Postby T_pc_slogger » Fri Aug 07, 2020 1:51 pm

Hi all,

I am new to this forum but wanted to see whether anyone out there found that a side effect of Folfirinox chemo was a persistent taste. I am left with a taste that is a cross between bile and metal. Has anyone found foods that neutralise or go with this taste?

I have tried ginger and other spices but they dont seem to work. I will keep on experimenting and if I find anything I will update this entry. In the meantime, any tips from others who might have done their own experiments would be really useful.

PCUK Nurse Jeni
Posts: 1111
Joined: Mon Jun 14, 2010 1:30 pm

Re: Does anything neutralise the taste you get as a side effect of chemo?

Postby PCUK Nurse Jeni » Tue Aug 11, 2020 1:22 pm

Hi there,

And welcome to the forum.

Thank you for posting, and hopefully, you will get some replies from folk who have personal experience of this themselves.

The metallic type taste in your mouth is most likely from the Oxaliplatin part of the chemotherapy. It is quite common to hear those who are having this chemotherapy report this side effect.

You are doing the right thing in trying spices etc... Other strong flavours might also help, such as citrus type flavours. Using plastic utensils when cooking, and not metal ones is also a tip (you are probably doing this anyhow). Sucking on mints or using chewing gum might help? Also, chewing on ice-cubes - you could flavour these with lemon or lime cordial?

You could also try marinading meat etc... to see if this helps develop stronger flavours. Also, ensure your fluid levels are adequate.

Often, its a case of trying things to see what, if anything, works for you.

I hope this helps?

kind regards,

Jeni.

Jeni Jones
Pancreatic Cancer Specialist Nurse
Support Team
Pancreatic Cancer UK
email: nurse@pancreaticcancer.org.uk
support line: 0808 801 0707

taoofpooh
Posts: 5
Joined: Tue Mar 05, 2019 11:12 am

Re: Does anything neutralise the taste you get as a side effect of chemo?

Postby taoofpooh » Tue Aug 11, 2020 1:41 pm

Hi.
I had 12 rounds of Fol and had a variety of side effects with it ranging from quite bad infections to neuropathy and yes those weird taste changes! I we t from wanting pretty much nothing but cottage cheese and ice cream one month to rice pudding the month after to wanting strong curries the month after that, but everyone is different. All I can advise is that you will get strange food cravings and also you will not want to go near other foods. I stocked up with lots of different things, and just ate what my tummy and taste buds wanted at that time.
Hope that helps :-)